Skip to main content

On the convergence of algorithms with Tikhonov regularization terms


We consider the strongly convergent modified versions of the Krasnosel’skiĭ-Mann, the forward-backward and the Douglas-Rachford algorithms with Tikhonov regularization terms, introduced by Radu Boţ, Ernö Csetnek and Dennis Meier. We obtain quantitative information for these modified iterations, namely rates of asymptotic regularity and metastability. Furthermore, our arguments avoid the use of sequential weak compactness and use only a weak form of the projection argument.

This is a preview of subscription content, access via your institution.


  1. 1.

    The standard definition asks for \(\alpha \in (0,1)\). With this extension, 1-averaged is just another way of saying nonexpansive.


  1. 1.

    Bauschke, H., Combettes, P.: Convex Analysis and Monotone Operator Theory in Hilbert Spaces. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC. Springer, New York (2011). With a foreword by Hédy Attouch

    Book  MATH  Google Scholar 

  2. 2.

    Bezem, M.: Strongly majorizable functionals of finite type: a model for barrecursion containing discontinuous functionals. J. Symb. Log. 50(3), 652–660 (1985)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Boţ, R.I., Csetnek, E.R., Meier, D.: Inducing strong convergence into the asymptotic behaviour of proximal splitting algorithms in Hilbert spaces. Optim. Methods Softw. 34(3), 489–514 (2019).

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Dinis, B., Pinto, P.: Metastability of the proximal point algorithm with multi-parameters. (submitted) arXiv:1906.09129v2

  5. 5.

    Dinis, B., Pinto, P.: Quantitative results on the multi-parameters proximal point algorithm. (To appear in Journal of Convex Analysis)

  6. 6.

    Ferreira, F., Leuştean, L., Pinto, P.: On the removal of weak compactness arguments in proof mining. Adv. Math. 354, 106728 (2019).

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Kohlenbach, U.: Applied Proof Theory: Proof Interpretations and Their Use in Mathematics. Springer Monographs in Mathematics. Springer, Berlin (2008)

    MATH  Google Scholar 

  8. 8.

    Kohlenbach, U.: On quantitative versions of theorems due to F. E. Browder and R. Wittmann. Adv. Math. 226(3), 2764–2795 (2011).

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Kohlenbach, U.: Recent progress in proof mining in nonlinear analysis. IFCoLog J. Logics Appl. 10, 3357–3406 (2017)

    Google Scholar 

  10. 10.

    Kohlenbach, U.: Proof-theoretic methods in nonlinear analysis. In: Proceedings of the International Congress of Mathematicians—Rio de Janeiro 2018. Vol. II. Invited lectures, pp. 61–82. World Sci. Publ., Hackensack, NJ (2018)

  11. 11.

    Lehdili, N., Moudafi, A.: Combining the proximal algorithm and tikhonov regularization. Optimization 37(3), 239–252 (1996).

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Leuştean, L., Pinto, P.: Quantitative results on Halpern type proximal point algorithms. (submitted) arXiv:2001.10040v2

  13. 13.

    Martinet, B.: Régularisation d’inéquations variationnelles par approximations successives. Rev. Française Informat. Recherche Opérationnelle 4, 154–158 (1970)

    MATH  Google Scholar 

  14. 14.

    Ogura, N., Yamada, I.: Non-strictly convex minimization over the fixed point set of an asymptotically shrinking nonexpansive mapping. Numer. Funct. Anal. Optim. 23(1–2), 113–137 (2002).

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Pinto, P.: A rate of metastability for the Halpern type Proximal Point Algorithm. (submitted) arXiv:1912.12468

  16. 16.

    Rockafellar, R.: Monotone operators and the proximal point algorithm. SIAM J. Control Optim. 14(5), 877–898 (1976).

    MathSciNet  Article  MATH  Google Scholar 

Download references


Both authors acknowledge the support of FCT - Fundação para a Ciência e Tecnologia under the projects: UIDB/04561/2020 and UIDP/04561/2020, and the research center Centro de Matemática, Aplicações Fundamentais e Investigação Operacional, Universidade de Lisboa. The second author also acknowledges the support of the ‘Future Talents’ short-term scholarship at Technische Universität Darmstadt. The authors also like to thank the suggestions made by the anonymous referees.

Author information



Corresponding author

Correspondence to Bruno Dinis.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



Fig. 1

Constants used

Fig. 2

Functions used

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dinis, B., Pinto, P. On the convergence of algorithms with Tikhonov regularization terms. Optim Lett 15, 1263–1276 (2021).

Download citation


  • Fixed points of nonexpansive mappings
  • Tikhonov regularization
  • Splitting algorithms
  • Metastability
  • Asymptotic regularity